Case Published: August 2020
Diagnosis: Hypercalcemia due to Milk-Alkali Syndrome
Case Summary: Great work! Let’s review this case.
Here we encounter a woman who has developed vague abdominal symptoms, fatigue, and is found to have hypercalcemia and acute kidney injury (AKI) – with a rise in serum creatinine to 3.8mg/dl from a baseline near 2 mg/dL.
Let’s review the pathophysiology of calcium homeostasis to choose our next steps:
We find that the intact parathyroid hormone (iPTH) in this patient is suppressed. Here’s a great differential diagnosis for hypercalcemia from The New England Journal of Medicine:
The iPTH is suppressed; we have a case of non-PTH mediated hypercalcemia. Vitamin D (both 1,25 – and 25 -OH) levels are normal; while we might expect them to be lower, these levels do not suggest Vitamin D intoxication as the primary etiology. In addition to a closer review of this patient’s medication list, a reasonable next test here is parathyroid hormone-related peptide (PTHrP) to assess for humoral hypercalcemia of malignancy.
We are finally able to obtain a medication list, and also note that this patient has a primary metabolic alkalosis. On the medication list we find: losartan, chlorthalidone, simvastatin, cholecalciferol, calcium carbonate, acetaminophen, and antacids. In the context of her high calcium carbonate intake, this is highly suggestive of the modern milk-alkali syndrome.
The earliest description of the milk-alkali syndrome dates back to the early 20th century when patients would consume large amounts of milk and sodium bicarbonate (“Sippy powders”) for the treatment of peptic ulcer disease. The syndrome has a fascinating history, take a look here. Once other medications such as H2-blockers and proton pump inhibitors (PPIs) were introduced for peptic ulcer disease, the incidence of milk-alkali syndrome declined significantly. More recently, however, similar presentations have been found in patients on treatment for bone disease, particularly older women.
The generation phase of the milk-alkali syndrome involves increased intestinal absorption of calcium, saturation of bone buffering capacity for calcium, and a decrease in excretion by the kidney. Once hypercalcemia is present, it is perpetuated by several factors:
The treatment? Easy – stop the calcium and alkali supplements!